Hail, Texas
- When
- May 7, 2:18 PM CST
- Where
- Texas County, 0.89 mi NE of Adams
- Measured
- 1 in hail
- Reported by
- Trained Spotter
- Coordinates
- 36.760, -101.070
Late report of dime to quarter size hail that fell for a few minutes.
May 7th, 2019 was a very active day for significant severe weather which lasted from early morning into the evening, but much of the activity remained just south across the Texas Panhandle. A combination of an approaching strong upper level storm system that moved across Arizona into New Mexico, moderate to high levels of wind shear and moderate to high levels of instability led to the severe…
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS AMA wrote it up.
May 7th, 2019 was a very active day for significant severe weather which lasted from early morning into the evening, but much of the activity remained just south across the Texas Panhandle. A combination of an approaching strong upper level storm system that moved across Arizona into New Mexico, moderate to high levels of wind shear and moderate to high levels of instability led to the severe thunderstorm and tornadic events but most of the activity remained just south in the Texas Panhandle. Thunderstorms that started in the late morning hours for the northwestern Texas/Oklahoma produced hail that was generally below 1 inch. This activity drifted into the north central Texas and Oklahoma Panhandles by early afternoon.
Wind shear and large scale lift increased as an upper level disturbance continued to move east crossing Arizona into New Mexico in the the afternoon and evening hours. However, cooling produced by morning and early afternoon activity enhanced an existing weak surface boundary that extended across the south central Texas Panhandle northeastward into the eastern Oklahoma Panhandles. This left the Oklahoma Panhandle in a cooler air mass with less instability. Given this, most of the strongest supercell thunderstorms that produced very large hail and tornadoes remained just south of the area in the afternoon and evening hours.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Amarillo, TX wrote its last area forecast discussion before the first event at May 7, 12:39 PM CST, 1 hour 39 minutes earlier.
Area Forecast Discussion
National Weather Service Amarillo TX
139 PM CDT Tue May 7 2019
.MESOSCALE UPDATE...
...Significant severe weather including tornadoes expected today...
* Synoptic Overview: The synoptic pattern checks all the boxes for a
significant severe weather event.
* Mesoscale: Elevated convection this morning and early this
afternoon reinforced a composite cold front/outflow boundary which
now arcs from roughly a Vega to Stinnett to Spearman to Liberal,
KS line. This boundary has been and will continue to initiate
elevated convection which will exist in a stable enough sfc
environment that hail should be the main threat in areas northwest
of the aforementioned arc early this afternoon.
Of greater concern will be scattered supercells set to initiate
sometime between 3-5 PM east of a developing dryline which is
cutting through Tucumcari and Clovis. These supercells will exist
in an environment characterized by MLCAPE values nearing 3000 J/kg
and effective shear values of 40-50 kts by late afternoon. Backing
winds just SE of the sfc boundary will result in a zone of enhanced
tornado potential along US 60 from the Canyon/Amarillo area to the
Borger/Pampa area this afternoon. Just on the cool side of the
front, an area of strong baroclinically generated horizontal
vorticity exists right now but is likely somewhat unavailable to
storms as convection remains elevated early this afternoon. However,
this vorticity will become available for streamwise ingestion into
any storms that ride the boundary later this afternoon as bndry
layer modification should be sufficient to meet the classic
conceptual model of "boundaries that produce tornadoes." Both sides
of this boundary will be watched like a hawk through the afternoon.
Elsewhere, south and east of this boundary, the ambient synoptic
and mesoscale environment will support severe convection with
damaging winds and potentially very large hail in the afternoon
hours. As the sun begins to set and the low levels de-couple, expect
an increasing tornado threat in the SE TX Panhandle with any
convection that remains quasi-discrete. Surface-based convection
looks to remain possible if not likely through midnight in the
eastern TX Panhandle which means the tornado threat will not end at
sunset.
* Hazards: Tornadoes, some of which may be strong, are the most
concerning aspect of this event, though very large hail and
damaging winds are also likely. Heavy rain and flooding will be
possible as there may well be multiple rounds or training
thunderstorms this evening.
* Summary: This has the potential to be a higher end severe event for
the Panhandles. Storms will continue to fire, become more
widespread and more severe by around 4 PM with a dangerous window
for all hazards between 4 PM and roughly midnight.
Simpson
&&
.PREV DISCUSSION... /Issued 1254 PM CDT Tue May 7 2019/
AVIATION...
MVFR/IFR conditions are expected throughout the majority of the
TAF period. VCTS coupled with low cigs will provide MVFR/IFR
conditions for all TAF sites. Once we go past 00Z Wednesday,
conditions will improve from west to east across all TAF sites as
thunderstorms move east and cigs begin to lift. Minus the chaotic
winds within a thunderstorm if they were move over a TAF site,
winds will be SE at 10-15 kts and then shifting to SW at 10-15 kts
after 06Z Wednesday. Conditions may begin to improve to VFR
conditions for KAMA toward the end of the TAF period, but still
remain MVFR/IFR for KDHT/KGUY throughout the TAF period.
Meccariello
PREV DISCUSSION... /Issued 643 AM CDT Tue May 7 2019/
AVIATION...12Z TAFs...
Two MVFR stratus decks, one pushing south behind a combination
cold front/outflow boundary, and the second rushing north with
moist flow from the Gulf, are present this morning. Current
thinking is that the stratus will impact GUY through the period
and DHT and AMA this morning before breaking up. Other main
concern is the likelihood of thunderstorms at all sites this
afternoon and evening. Have continued covering the most likely
times with TEMPO groups. Final concern are wind directions this
morning and afternoon. The previously mentioned front has thrown
considerable uncertainty into wind directions. Thinking the
northerly and northeasterly winds at GUY and DHT this morning will
eventually switch to some form of east or southeast as a surface
low develops over eastern NM. The exact evolution and timing of
these surface winds remains uncertain.
Ferguson
PREV DISCUSSION... /Issued 345 AM CDT Tue May 7 2019/
DISCUSSION...
Main focus of the entire forecast is on the short term periods, in
particular Tuesday afternoon and evening. Taking a look at
satellite, an upper low was seen slowly churning eastward from S CA
into AZ, a series of upper disturbances that had ejected from this
low were located over AZ/NM, and a large amount of cold tops
associated with convection over KS. At the surface, a dry line was
analyzed just to the west of the NM/TX border while a cold front,
previously quasi-stationary, was pushing into the northern
TX Panhandle with the assistance of outflow from the KS convection.
The upper low will translate east-northeastward today, reaching the
AZ/NM border around 00z. As this occurs, various disturbances will
continue to eject downstream, driving rounds of ascent across the
Panhandles, in particular across the northwestern two thirds of the
CWA, while ushering in quite a bit of high cirrus. As an upper jet
rounds the low, lee cyclogenesis will take place to our west,
resulting in southeasterly winds at the surface and invigorated
moist advection in the low levels. The combination of these backing
surface winds and the increasing winds aloft should lead to around
30-50 knots of bulk shear and elongated, turning hodographs,
supportive of all modes of organized convection, including
supercells. Main limiting factors today will be the considerable
amount of cloudiness present this morning, along with the potential
for convection to become widespread before stronger upper level
winds arrive closer to 00z.
Nevertheless, given progged shear profiles, MLCAPE values above
2000 J/kg, and the abundant forcing arriving by the evening,
current thinking is that all severe hazards are in play. Favored
hazard location will largely depend on where the cold
front/boundary ends up by the early afternoon hours. Surface based
storms, and thus all hazards, will be possible along and south of
this boundary, while hail will be the primary threat with
elevated storms that develop on or move over the cold dome, where
potentially around 1000 J/kg of elevated CAPE may be present.
Current thinking is that this boundary will end up somewhere near
a Nara Visa-Follett axis by the afternoon, the rough consensus
between guidance that has initialized the boundary well. The
greatest threat for large hail and tornadoes appears to reside
across the eastern three quarters of the Texas Panhandle south of
the boundary, as a longer period of destabilization - and more
time for the upper winds to arrive - is possible there before
convective initiation. Finally, given the moist atmosphere,
locally heavy rainfall will be possible with these storms.
Relatively active weather pattern continues during the extended
forecast periods as a series of upper waves cross the southern
Plains late week, followed by potentially another southwestern upper
low setting up early next week. With the bulk of the attention paid
to the short term forecast, a blend of consensus and forecast
persistence was used for all forecast elements Wednesday afternoon
onward.
Ferguson
&&
.AMA Watches/Warnings/Advisories...
TX...Flash Flood Watch through Wednesday morning for the following
zones: Hansford...Hemphill...Hutchinson...Lipscomb...
Ochiltree...Roberts.
OK...Flash Flood Watch through Wednesday morning for the following
zones: Beaver.
&&
9/16Hazardous Weather Outlook National Weather Service Amarillo TX 357 AM CDT Tue May 7 2019 OKZ001>003-TXZ001>020-317-072100- Cimarron-Texas-Beaver-Dallam-Sherman-Hansford-Ochiltree-Lipscomb- Hartley-Moore-Hutchinson-Roberts-Hemphill-Oldham-Potter-Carson- Gray-Wheeler-Deaf Smith-Randall-Armstrong-Donley-Collingsworth- Palo Duro Canyon- 357 AM CDT Tue May 7 2019 This Hazardous Weather Outlook is for the Texas and Oklahoma Panhandles. .DAY ONE...Today and Tonight. Strong to severe thunderstorms are expected Tuesday, mainly during the afternoon and evening. Hail and damaging winds will be possible across much of the Oklahoma and Texas Panhandles, with the largest hail and strongest gusts, up to tennis ball size and 70 mph, possible across the southeastern two thirds of the Texas Panhandle. Isolated tornadoes may also occur Tuesday afternoon and evening, with the greatest risk also across the southeastern two thirds of the Texas Panhandle. Heavy rains can also be expected, possibly leading to localized flooding or flash flooding Tuesday afternoon and evening. .DAYS TWO THROUGH SEVEN...Wednesday through Monday. Thunderstorms will be possible Wednesday, mainly across the Oklahoma Panhandle. Thunderstorms will be possible again Saturday through Monday. The threat for severe weather with these storms will be low. .SPOTTER INFORMATION STATEMENT... Spotter groups and emergency management officials across the Oklahoma and Texas Panhandles should remain alert for possible activation this afternoon and evening, particularly after 2pm.
Special Weather Statement National Weather Service Amarillo TX 226 PM CDT Tue May 7 2019 TXZ007-072000- Moore TX- 226 PM CDT Tue May 7 2019 ...SIGNIFICANT WEATHER ADVISORY FOR EASTERN MOORE COUNTY UNTIL 300 PM CDT... At 225 PM CDT, Doppler radar was tracking a strong thunderstorm 8 miles west of Lake Meredith, or 14 miles southeast of Dumas, moving north at 30 mph. Dime size hail will be possible with this storm. Locations impacted include... Fritch and Lake Meredith. PRECAUTIONARY/PREPAREDNESS ACTIONS... Take shelter in a sturdy building if threatening weather approaches. Torrential rainfall is also occurring with this storm, and may lead to localized flooding. Do not drive your vehicle through flooded roadways. This storm may intensify, so be certain to monitor local radio stations and available television stations for additional information and possible warnings from the National Weather Service. && A Tornado Watch remains in effect until 1000 PM CDT for the Panhandle of Texas. LAT...LON 3562 10192 3602 10192 3599 10162 3562 10162 TIME...MOT...LOC 1925Z 187DEG 27KT 3569 10180 Ward
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE AMARILLO TX
227 PM CDT TUE MAY 07 2019
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0202 PM HAIL FRITCH 35.64N 101.60W
05/07/2019 E2.75 INCH HUTCHINSON TX SOCIAL MEDIA
HAIL BETWEEN GOLFBALL AND BASEBALL SIZE
&&
EVENT NUMBER AMA1900622
SCHNEIDERPRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE AMARILLO TX
229 PM CDT TUE MAY 07 2019
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0218 PM HAIL 9 SSE MASTERSON 35.51N 101.91W
05/07/2019 M1.00 INCH POTTER TX STORM CHASER
&&
EVENT NUMBER AMA1900623
SCHNEIDERPRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE AMARILLO TX
234 PM CDT TUE MAY 07 2019
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0228 PM HAIL 10 SSE MASTERSON 35.50N 101.90W
05/07/2019 M1.00 INCH POTTER TX TRAINED SPOTTER
&&
EVENT NUMBER AMA1900624
SCHNEIDERSpecial Weather Statement National Weather Service Amarillo TX 254 PM CDT Tue May 7 2019 TXZ011-012-016-017-072045- Potter TX-Randall TX-Deaf Smith TX-Oldham TX- 254 PM CDT Tue May 7 2019 ...SIGNIFICANT WEATHER ADVISORY FOR NORTHWESTERN RANDALL... SOUTHEASTERN OLDHAM...NORTHEASTERN DEAF SMITH AND SOUTHWESTERN POTTER COUNTIES UNTIL 345 PM CDT... At 254 PM CDT, Doppler radar was tracking a strong thunderstorm 4 miles northwest of Dawn, or 11 miles northeast of Hereford, moving northeast at 40 mph. Dime size hail and wind gusts of 50 to 55 mph will be possible with this storm. Locations impacted include... Amarillo, Umbarger, Buffalo Lake, Bushland and Dawn. PRECAUTIONARY/PREPAREDNESS ACTIONS... This storm may intensify, so be certain to monitor local radio stations and available television stations for additional information and possible warnings from the National Weather Service. && A Tornado Watch remains in effect until 1000 PM CDT for the Panhandle of Texas. LAT...LON 3480 10221 3488 10238 3532 10218 3530 10177 TIME...MOT...LOC 1954Z 210DEG 33KT 3495 10226 Bieda
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE AMARILLO TX
300 PM CDT TUE MAY 07 2019
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0255 PM HAIL 4 N STINNETT 35.88N 101.45W
05/07/2019 M1.75 INCH HUTCHINSON TX TRAINED SPOTTER
&&
EVENT NUMBER AMA1900625
SCHNEIDERThe Dodge City radar (KDDC), 148 km away, was scanning. The volume nearest the first event began at 20:17 UTC.
2 hail. Local standard time, as filed.
Late report of dime to quarter size hail that fell for a few minutes.
Late report of heavy rain and hail that fell up to quarter size.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Oklahoma in 2019Every state in 2019This day in weather historyWarnings in Oklahoma, May 2019
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 826020, 826022.